Montana, 2016

Hail in Montana, August 14, 2016

August 14, 2016 · NWS TFX · 1 event in 1 county or zone

A severe thunderstorm developed during the afternoon hours of August 14 over Glacier County. Large hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A severe thunderstorm developed during the afternoon hours of August 14 over Glacier County. Large hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 14, 1:51 PM MST, 46 minutes earlier.

Area forecast discussion, Aug 14, 1:51 PM MST, 46 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
251 PM MDT SUN AUG 14 2016

.DISCUSSION...

Tonight through Tuesday...Flow aloft over Montana will vary from
westerly this evening to northwesterly on Monday then back to
westerly again on Tuesday. A weak disturbance in the flow aloft
has already triggered scattered showers and thunderstorms over
northern portions of the forecast area this afternoon. These
storms will persist into this evening with additional storms also
developing in southwest Montana over the next few hours.
Convection will die out in most locations around midnight, although
a few showers may persist near Glacier Park into the early morning
hours. Warm temperatures and slightly more stable conditions will
prevail on Monday. Isolated/possibly scattered storms may develop
during the afternoon and early evening hours but coverage is
expected to be mainly over the mountains and eastern portions of
the forecast area. As another ridge of high pressure aloft builds
over the region on Tuesday, temperatures will rise to near or
possibly above 90 for many locations. Isolated storms will be
possible over far southwest Montana during the afternoon but the
remainder of the forecast area should remain dry. Synoptic level
winds are expected to remain light through the short term period,
but any storms that develop could produce locally strong gusts.
mpj

Tuesday night through Sunday...An upper level low pressure trof will
move through the Pacific Northwest and approach the Rockies
Wednesday and again cause the air mass to become unstable. Greatest
instability will remain north of the Canadian border while, to the
south, extreme Southwest Montana will become slightly unstable.
Timing of the cold front Thursday will largely determine
thunderstorm activity. As colder air moves aloft, the air mass will
become increasingly unstable, especially Southwest Montana, but
northern portions of the CWA behind the front will be cooler and
stable. Current timing indicates winds will switch north along the
border by midnight Wednesday night with colder air moving across the
border by sunrise. The 500mb pattern of the GFS and ECMWF are now
quite similar...evolving more towards the earlier ECMWF solutions.
Thus, the GFS has strengthened its cold front and drives it deeper
into the CWA. However, the GEM has changed to a sharper trof very
similar to the earlier runs of the ECMWF and brings the colder air
into the region nearly a day later. With the consistency of the
ECMWF, will use a GFS/ECMWF blend this period. Mostly stable
conditions will return Saturday and Sunday although unsettled
northwest flow will keep some chance of showers in the forecast
Saturday. Zelzer

Long Term Afternoon Update: Models continue to come in alignment on
the strong cold front for later this week. Front looks to come
through Wednesday night through Thursday. This will bring widespread
showers and a few thunderstorms. Increased pops to get some areas
into likely with the latest model agreement. Cold air behind the
front on Thursday will cause temperatures to struggle...and highs in
the low to mid 60s across the lower elevations is looking more and
more likely. Lowered temps slightly on Thursday...then tweaked them
into the weekend...as looks like temps may rebound back into the 80s
by late next weekend. 700 mb temps near to slightly below zero will
also promote some chances for snow...mainly around 8000 feet and
higher on Thursday night into Friday morning. GFS still dries things
out quicker than the Euro for Friday. Continued at least slight pops
to account for the Euro. Next weekend is starting to trend dry as
northwest flow is replaced by a weak ridge of high pressure. Anglin

&&

.AVIATION...UPDATED 1726Z.

Primarily VFR expected over next 24-hours as westerly flow aloft
persists. However, isolated showers and TSRA may develop over higher
terrain this afternoon before moving eastward. This activity may
impact KCTB and KHVR between about 21Z/Sun and 00Z/Mon. Brief MVFR
and erratic wind gusts of 30 knots or so may accompany these storms.
Any showers and TSRA should taper off between 03Z/Mon and 06Z/Mon.
Jaszka

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  88  54  91 /  10  10   0   0
CTB  52  84  53  88 /  20  10   0  10
HLN  58  90  58  93 /   0   0  10   0
BZN  52  88  51  91 /  10  10  10   0
WEY  41  77  43  79 /  20  20  20  10
DLN  51  86  50  87 /  10   0   0   0
HVR  56  87  57  90 /  10  10  10   0
LWT  55  85  56  88 /  10  20  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.
&&

weather.gov/greatfalls

In the hours before

Special weather statement, Aug 14, 2:23 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
323 PM MDT SUN AUG 14 2016

MTZ046-048-049-142215-
EASTERN PONDERA MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-EASTERN TETON MT-
323 PM MDT SUN AUG 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TETON AND
SOUTHEASTERN PONDERA COUNTIES UNTIL 415 PM MDT...

AT 323 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES NORTHWEST OF CHOTEAU...MOVING SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CHOTEAU...PENDROY...FARMINGTON AND BYNUM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4799 11248 4808 11237 4798 11188 4775 11208
TIME...MOT...LOC 2123Z 299DEG 18KT 4798 11228

MARTIN

The radar

The Great Falls radar (KTFX), 165 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Glacier

When
August 14, 2:37 PM MST
Where
Glacier County, 20 mi W of Cutbank
Measured
1 in hail
Reported by
Social Media
Coordinates
48.630, -112.758

A thunderstorm dropped 1 inch diameter hail at Cut Bank 20W.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643892.